Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 188, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2012, 9:00 PM EDT for Blount County, Knox County, Tennessee. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 9:00 PM EDT (01:00 UTC)
- Expired
- Jul 2, 2012, 9:22 PM EDT
- In force
- 22 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:15 PM EDT | HAIL 1 | Knoxville, TN | 1/2 INCH TO 1 INCH SIZE HAIL. |
| Jul 2, 9:15 PM EDT | HAIL 1.75 | 1 Wsw Knoxville, TN | 1 INCH TO 1 3/4 INCH HAIL. |
| Jul 2, 9:16 PM EDT | TSTM WND DMG | Knoxville, TN | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS54 KMRX 030100 SVRMRX TNC009-093-030145- /O.NEW.KMRX.SV.W.0188.120703T0100Z-120703T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT MON JUL 2 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE... KNOX COUNTY IN EAST TENNESSEE... * UNTIL 945 PM EDT * AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KNOXVILLE...AND MOVING SOUTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... LAKE FOREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3583 8377 3579 8400 3596 8407 3601 8385 TIME...MOT...LOC 0101Z 342DEG 14KT 3592 8393 $$ DGS
1 follow-up statement
840 WWUS54 KMRX 030122 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 922 PM EDT MON JUL 2 2012 TNC009-093-030132- /O.CAN.KMRX.SV.W.0188.000000T0000Z-120703T0145Z/ KNOX TN-BLOUNT TN- 922 PM EDT MON JUL 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND KNOX COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 3583 8377 3579 8400 3596 8407 3601 8385 TIME...MOT...LOC 0122Z 342DEG 14KT 3584 8390 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:15 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 2, 8:15 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 815 PM EDT MON JUL 2 2012 DISCUSSION...STRONG HIGH PRESSURE RETREATING BUT REMAINS IN CONTROL OF AREA WEATHER FOR CONTINUED SEASONALLY VERY WARM OVERNIGHT LOWS. HOWEVER...WITH SLIGHTLY COOLER TEMPERATURES EXPECTED OVER THE NEXT 24 HOURS...WILL NOT BE REISSUING THE HEAT ADVISORY. A WEAK WEATHER DISTURBANCE TRACKING THROUGH THE UPPER FLOW HAS BROUGHT SCATTERED CONVECTION INTO THE AREA THIS EVENING. WITH DEW POINTS IN THE 60S AND AN UNSTABLE AIR MASS IN PLACE...SOME STORMS COULD BECOME STRONG...POSSIBLY EVEN SEVERE. ALL HANDLED WELL IN THE CURRENT FORECAST...WILL UPDATE TO REMOVE ADVISORY HEADLINE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 97 71 95 71 / 30 20 30 30 30 KNOXVILLE AIRPORT, TN 72 94 71 92 70 / 30 30 50 40 30 OAK RIDGE, TN 72 93 70 94 69 / 30 30 30 40 20 TRI CITIES AIRPORT, TN 66 92 65 91 65 / 40 30 50 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jul 2, 5:11 AM EDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 511 AM EDT MON JUL 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 511 AM EDT MON JUL 2 2012 /411 AM CDT MON JUL 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... HOT RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN TODAY...AS THE HEAT WAVE CONTINUES FOR AT LEAST ONE MORE DAY. A HEAT ADVISORY REMAINS IN EFFECT...BUT JUST FOR THE SOUTHERN CUMBERLAND PLATEAU AND THE SOUTHERN VALLEY COUNTIES OF EAST TENNESSEE. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED TO SCATTERED THUNDERSTORMS MAY BRING BRIEF RELIEF FROM THE HEAT...GENERALLY ACROSS THE REGION AND NOT CONFINED TO THE HIGHER TERRAIN AREAS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING. HAIL UP TO QUARTER SIZE...AND WIND GUSTS UP TO 60 MPH COULD OCCUR WITH THE STRONGEST STORMS. SOME SPOTTY TORRENTIAL RAINFALL IS ALSO POSSIBLE...SIMILAR TO WHAT OCCURRED ON SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE HEAT WAVE WILL EASE A BIT OVER THE REST OF THE WEEK...BUT HIGHS MAY STILL REMAIN IN THE 80S AND 90S...ABOVE SEASONAL NORMALS. NORTHWEST FLOW ALOFT AND INCREASING MOISTURE WILL LEAD TO A GOOD CHANCE OF THUNDERSTORMS EACH DAY AND NIGHT. AT LEAST ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED...IF THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
In the hours before
Special weather statement, Jul 2, 4:40 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EDT MON JUL 2 2012 TNZ081-082-022130- BLEDSOE TN-SEQUATCHIE TN- 340 PM CDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUNLAP...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Local storm report, Jul 2, 5:35 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG DUNLAP 35.37N 85.39W
07/02/2012 SEQUATCHIE TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&Special weather statement, Jul 2, 6:37 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 637 PM EDT MON JUL 2 2012 TNZ035-022330- MORGAN TN- 637 PM EDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 730 PM EDT... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF FAIRFIELD GLADE...OR 11 MILES WEST OF WARTBURG...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PINE ORCHARD. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 2, 6:45 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 645 PM EDT MON JUL 2 2012 TNZ085-086-022345- MCMINN TN-NORTHWEST MONROE TN- 645 PM EDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 745 PM EDT... AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SWEETWATER...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER... MADISONVILLE...ATHENS AND NIOTA. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
Special weather statement, Jul 2, 7:21 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 721 PM EDT MON JUL 2 2012 TNZ067-083-084-030015- MEIGS TN-RHEA TN-ROANE TN- 721 PM EDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...ROANE AND RHEA COUNTIES UNTIL 815 PM EDT... AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKWOOD...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...EAGLE FURNACE...FAIRVIEW...TEN MILE AND PEAKLAND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jul 2, 8:29 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 829 PM EDT MON JUL 2 2012 TNZ068-069-071-030130- KNOX TN-LOUDON TN-NW BLOUNT TN- 829 PM EDT MON JUL 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX AND LOUDON COUNTIES UNTIL 930 PM EDT... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARRAGUT...OR 7 MILES SOUTHEAST OF OAK RIDGE...MOVING SOUTH AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY... ALCOA...MARYVILLE...FARRAGUT...FRIENDSVILLE AND CLOVER HILL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:42 PM EDT | Areal Flood Advisory | MRX | Morgan, Roane, Scott | 57 min |
| Jul 2, 8:47 PM EDT | Areal Flood Advisory | MRX | Blount, Knox | 118 min |
| Jul 3, 1:26 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 64 min |
| Jul 3, 1:54 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 66 min |
| Jul 3, 2:08 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 112 min |
| Jul 3, 4:11 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 34 min |
| Jul 3, 4:43 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.